Indian Journal of Anaesthesia

LETTER TO EDITOR
Year
: 2011  |  Volume : 55  |  Issue : 4  |  Page : 428-

Look alike drug labels : A worrying issue


Vikramjeet Arora, Sukhminder Jit Singh Bajwa, Jasbir Kaur 
 Department of Anaesthesia and Intensive Care, Gian Sagar Medical College and Hospital, Banur, Punjab, India

Correspondence Address:
Vikramjeet Arora
Department of Anaesthesia and Intensive Care, Gian Sagar Medical College and Hospital, Banur, Distt. Patiala, Punjab
India




How to cite this article:
Arora V, Bajwa SJ, Kaur J. Look alike drug labels : A worrying issue.Indian J Anaesth 2011;55:428-428


How to cite this URL:
Arora V, Bajwa SJ, Kaur J. Look alike drug labels : A worrying issue. Indian J Anaesth [serial online] 2011 [cited 2020 Nov 29 ];55:428-428
Available from: https://www.ijaweb.org/text.asp?2011/55/4/428/84830


Full Text

Sir,

We read your article with great interest and once again we want to emphasize that the problem of look-alike drugs is still continuing. Recently, we have experienced the potentially disastrous problem of look-alike drugs when an ASA1 patient had nausea while undergoing hernia repair and when asked for inj. Ondansetron, an O.T. technician handed over ampoule of inj. Tramadol; however, because of the vigilance of the anaesthesiologist, wrong drug administration was avoided. Although nothing like life-threatening could have happened other than the exaggeration of patient's symptoms, but instances are reported when even the life-threatening complications occurred with wrong administration of drugs due to similar looking ampoules. [1] While investigating on close inspection, it was found that both 2 ml ampoules have strikingly similar appearance. Inj ONDOC-2 (Ondansetron) is manufactured by Morepen Laboratories Ltd. with embossed printing in red colour whereas inj TRAMADOC (Tramadol Hydrochloride) is manufactured by Pharma Concepts, also with embossed printing in red colour [Figure 1]. Even the snap off dot is of blue colour in both the ampoules. The last three letters (doc) of commercial names are also similar. Although in the majority of the cases, the human factors are responsible in medication error be it fatigue, haste, stress, mixing of drug ampoules in drug cart, poor light, etc., but similarity of drug ampoules like the above-mentioned drugs definitely needs development of improved standards of drug packaging and labelling.{Figure 1}

References

1Kothari D, Gupta S, Mehrotra A. Look alike drugs- A worrying issue. Indian JAnaesth 2009;53:708-9.